Long term effects of OTC pain pills

Originally Published: February 1, 2008 - Last Updated / Reviewed On: June 29, 2012
Share this
Dear Alice,

I suffer from all kinds of body pain on a daily basis and have been taking 3-4 naproxen sodium pills (aleve) a day for about 2 years now. Is this safe? Are there any long term effects? I have searched the internet and your site and have not found information on prolonged use of these drugs. Thanks for your help.

Dear Reader,

Medicating chronic pain with over-the-counter pain relievers may seem like a quick fix. However, there are real consequences associated with using certain medications for an extended period of time. Naproxen sodium is an FDA-approved non-steroidal anti-inflammatory drug (NSAID). Although naproxen sodium is deemed safe for specified medical conditions, people who take medications differently than directed can end up with undesirable side effects and/or health problems.

In one day, a person should take no more than 1500 mg of naproxen sodium (one regular strength pill is 220 mg, and one prescription strength pill is 500 mg). Health care providers will typically prescribe between 440 and 1000 mg per day. . In general, naproxen sodium should not be taken for longer than ten days for pain relief, or longer than three days for fever relief. In addition, naproxen oral suspension should not be administered to patients with aspirin-sensitive asthma, and should be used with caution in patients with preexisting asthma. Depending on the dosage of the naproxen sodium pills you're taking, it may be unsafe to take three or four pills per day for such a long period of time without a health care provider's supervision Since you've needed pain relief for two years, it may be time to see a health care provider about whether long-term use is safe.

Prolonged use NSAIDs (such as naproxen sodium) is associated with various harmful side effects, including gastrointestinal (GI) bleeding, kidney problems, and cardiovascular risks.

GI bleeding can occur when naproxen sodium is taken over long periods of time, at high doses. Some signs and symptoms of GI bleeding are bloody, tarry, or black stools and/or blood in vomit. Moreover, the following factors may increase risk of GI bleeding while taking naproxen sodium:

  • Drinking alcohol
  • Taking other pain relievers or cold medications
  • Taking prescription blood thinner medications
  • A past history of GI bleeding
  • Being over 60 years old

Kidney problems, including kidney cancer, renal failure, renal papillary necrosis, and renal toxicity are also possible. The following factors may increase risk for renal problems while taking naproxen sodium:

  • Taking diuretics or ACE inhibitors
  • Kidney disease
  • Congestive heart failure
  • Hypertension
  • Diabetes
  • Being over 65 years old

In addition, NSAIDs (such as naproxen sodium) may lead to an increased risk of serious cardiovascular thrombotic events, including heart attack and stroke. This risk may increase with duration of use. Patients with preexisting cardiovascular disease (CVD) and patients at higher risk of developing CVD may be more likely to experience these harmful side effects.

Chronic pain can result from a wide variety of conditions, from depression to physical injury. It may be useful to consider the root cause of your pain. Do you have any inkling as to where it comes from? When did you first notice the pain? Does anything besides naproxen sodium help relieve the pain (such as eating or avoiding certain foods, exercising, or practicing relaxation techniques)?

If you haven't already, it is a good idea to visit a health care provider. S/he may be able to help you search for the causes of and best treatment for your pain. Columbia students can contact Medical Services (call x4-2284 or log-in through Open Communicator) to make an appointment. Outside of Columbia, a good starting point is to speak with your primary care provider. And of course, if your pain ever becomes severe, it is wise to visit your nearest emergency room or urgent care facility.

Please do take the next step to address the source of your pain and your medication regimen. A health care provider may in fact determine that your painkiller use is appropriate, however s/he may also have ideas about more effective treatment that address the underlying causes of your pain. 

Wishing you relief,

Alice